|Year : 1984 | Volume
| Issue : 6 | Page : 478-480
Topical corticosteroids and cataract
VP Munjal, SP Dhir, IS Jain, DN Gangwar, Mark D'souza
Department of Ophthalmology, Postgraduate Institute of Medical Education and Research, Chandigarh, India
V P Munjal
Department of Ophthalmology, Postgraduate Institute of Medical Education and Research, Chandigarh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Munjal V P, Dhir S P, Jain I S, Gangwar D N, D'souza M. Topical corticosteroids and cataract. Indian J Ophthalmol 1984;32:478-80
|How to cite this URL:|
Munjal V P, Dhir S P, Jain I S, Gangwar D N, D'souza M. Topical corticosteroids and cataract. Indian J Ophthalmol [serial online] 1984 [cited 2021 Feb 27];32:478-80. Available from: https://www.ijo.in/text.asp?1984/32/6/478/30844
Development of cataract following prolonged use of systemic corticosteroids is well known and the close response effect has been well established ,. Topical use of corticosteroids has also been incriminated for the development of posterior subcapsular cataract in multiple case reports and recently, both close relationship and the individual susceptibility has been documented ,. We present analysis of 23 cases who had lenticular opacities and were exposed to prolonged use of topical corticosteroids, either by their physician or were self medicating for the relief of Chorionic red eyes.
| Material and methods|| |
23 cases attending the OPD clinic over the last three years, with the complaint of diminution of vision and either found to be using topical corticosteroids or their treating physician diagnosed them having cataract or glaucoma were taken up for study. Patients with associated uveitis or posterior segment disease and also those with history of taking systemic corticosteroids were excluded. Patients were divided into two groups: group I with cataract alone and group II cataract associated with ocular hypertension or glaucoma. Further, cataractous changes were divided into four grades; grade I with minimal subcapsular opacities and visual acuity 6/9 or better, grade II with anterior or posterior cortical involvement and visual acuity between 6/9 and 6/18, grade III with further drop in two lines and grade IV with visual acuity 6/60 or worse. Similarly glaucomatous changes were also graded; grade I included cases with ocular hypertension, grade II with C:D ratio 0.5 to 0.7 with early field defects, Grade III with advanced cupping and field loss and grade IV with glaucomatous optic atrophy. In group II visual acuity was not taken into consideration while grading the lenticular changes because associated glaucoma could lead to loss of vision. In those patients who were off steroids for some time, the optic disc and the field defects were given more importance than intraocular pressure while diagnosing glaucoma. Schirmer's test was done on these patients in whom there was clinical suspicion of dry eye.
| Observations|| |
Out of 23 patients, 13 belonged to group I, with lenticular opacities only and the rest ten had both cataract and glaucoma. All patients bad bilateral affection. There were 16 men and seven women and age varied from 51 years to 45 years, with the mean age 26.5 years. Duration of use ranged from nine months to ten years. Eighteen (78%) patients used Dexamethasone drops, two (8%) used Betamethasone and the rest three (13%) used both the preparations at different times.
Twenty five of 28 eyes, which were exposed to steroids for a period less than three years had grade I or grade 11 lenticular opacities whereas in seven out of 10 eyes with grade III or grade IV cataractous changes, the exposure was for a period more than three years. In group II, 15 of the 16 eyes where steroids were used for less than three years, had grade I or grade II glaucomatous changes versus 1 1 of 13 eyes with similar grades of lenticular changes. But there were four eyes with advanced glaucomatous change with lower grades of lenticular opacities [Table - 2]. Schirmer-I test was carried out in 9 patients; in four the value was less than 10 mm and in the rest it was between 10 and 15 mm.
| Discussions|| |
In this study, we took patients with chronic red eyes and were on topical steroids and had no other cause to account for their cataract. It was not possible to calculate the total cumulative dose of steroid, because most of the patients were using drops irregularly, hence the duration of use only was considered for the purpose of studying dose response effect.
It was observed that there is a relationship between the total cumulative dose of corticosteroids and cataract formation. However, there were eyes [Table - 1] which developed advanced cataract with an exposure for a short duration, and low grades of cataract after prolonged use, which may be an indicator for the individual susceptibility. So it appears that both factors play part in the development of steroid induced cataract. It was observed that in 4 eyes lenticular opacities progressed despite the cessation of steroids, which indicates that after a certain stage of evolution of cataract it is self progressive.
Comparison of the glaucomatous and the cataractous changes cannot be made here because this is a highly selected group, only patients with cataractous charges were included. Probably patients with grade I and grade II lenticular opacities with similar grades of glaucomatous changes are responders and two patients of advance glaucoma with lower grades of lenticular opacities are intermediate or high responders. Nine patients in whom Schirmer's test was carried out, had low tear secretions. It highlights that many cases of dry eye syndrome are exposed to steroids without their indications.
As the local use of corticosteroids is much more widespread than systemic corticosteroids it appears that frequency of development of cataract with systemic corticosteroids is higher than with their local use.
The mechanism as to how corticosteroids produce. cataract is unclear. A granular deposition possibly corticosteroid or its metabolites can be demonstrated under the posterior capsule at an early stage in cases of steroid cataracts. With progression of cataract some swelling of the lens fibres alongwith opacification was seen. It is possible that corticosteroids may be leading to excessive retention of sodium and fluid in the lens with consequent development of cataract. However no such association of development of cataract with development of retention of fluid in the body was seen.
We have observed a definite rise in the incidence of steroid induced cataract and glaucoma in the recent past, because of increases in popularity of certain steroid-antibiotic combinations with the general physicians and also self medication. Unless some definite preventive steps are taken, this problem is likely to become an important cause of blindness in future.
| References|| |
Munjal, V. P,, Kumar Bhushan, Dhir, S. P., Jain, I. S. and Kaur, S., 1982, Bull. PGI, 16(2) 80.
Giles, C. L., Mason, G. L., Duff C. F., McLean, J. A., 1962, J.A M.A., 182; 719.
Doushik Peter C, Cavanaugh H. Dwight, Boruchoff S. Arthur, Doblman Claes H., 1981, Annals of Ophthalmol, 13: 29.
Shalka, H. W., et al. 1980. Arch. Opbthalmol, 98(10) ; 1773.
[Table - 1], [Table - 2]